What would happen if you add HCl to your stomach using a tube?

112 viewsChemistryOther

I know the question is a little silly, but it’s been keeping me up for a while for some odd reason.

Why is it that we already have HCl in our stomachs, but drinking HCl would cause a problem? Or would it? I know it would burn your throat, mouth, etc, but if you were to run a tube down your throat to your stomach in a similar way to a feeding tube, wouldn’t you be able to add more HCl to your stomach without damaging anything? Or is the HCl in our stomachs different from the one we get in chemist stores?

For example, instead of eating foods to build back your stomach acid levels, can’t you just put more in via a tube?

In: Chemistry

3 Answers

Anonymous 0 Comments

It’s the concentration. Stomach acid’s HCl concentration is anywhere from 8 x 10^-2 M to 1.2 x 10^-3 M (google searches show diff results, idk which is true). Suppose if you drink an HCl solution with the same concentration as stomach acid, it would be fine? But muriatic acid is at 9.9M, so it’s roughly like 1000x more concentrated than stomach acid. That’s a significant difference.

Anonymous 0 Comments

Going down your throat would be the issue, even if you get the concentration of the solution to be close to stomach acid.

Ever hear how vomiting too much can burn your throat? That’s the stomach acid. As an emergency measure, emptying something possibly poisonous from the stomach is worth a bit of temporary damage to the throat. But it feels awful, doesn’t it?

The stomach lining is designed to hold the acid. The throat and mouth are not. So yeah a tube feed that bypasses the esophagus would theoretically work, though I imagine upsetting the balance of the amount of acid in your stomach isn’t *great* either.

Anonymous 0 Comments

Like previous comments mentioned, it comes down to concentration.

I would like to point out that it’s generally safe to consume other acids like acetic acid (similar pH to stomach acid) or acidic foods. The result of this will just be a possible decrease in your current stomach acid pH (usually negligible).

The same thing would occur if you took an anti-acid tablet or drank extremely diluted bleach (think purified water) except the opposite.

Our bodies are biological machines that constantly seek equilibrium/homeostasis, so even when you add something to your stomach, your body will compensate for loses or an increase to the pH. Acid reflux is an example of the body failing to or overcompensating.